ISSN 1941-5923

Logo



Chronic hepatitis with diffuse steatosis and slight fibrosis related to etretinate therapy

Leonardo Calza, Gabriella Verucchi, Luciano Attard, Roberto Manfredi, Francesco Chiodo

CaseRepClinPractRev 2005; 6:20-23

ID: 16402

Published: 2005-01-02


Summary
Background: Etretinate, an aromatique retinoid, has been used to treat severe or treatment-resistant psoriasis, and has been found to cause transient, mild abnormalities of liver function tests in about
one third of patients. Significant liver disease may occur in a few patients, ranging from acute hepatitis to chronic, aggressive hepatitis and cirrhosis.
Case report: A case of chronic hepatitis associated with steatosis and fibrosis in a 39-year-old male patient treated with etretinate for severe palmoplantar psoriasis is reported. Results of periodical liver
function tests were still normal 4 and 8 weeks after initiation of etretinate therapy, but became abnormal 12 weeks later, when asthenia was referred and liver enzyme levels were found to
be elevated. The liver enzyme levels gradually decrease after therapy with retinoid was stopped, but these biochemical abnormalities were still evident 5 years later. The liver biopsy showed small inflammatory cell infiltrates, in addition to initial, slight fibrosis, steatosis, and
ductular proliferation, and ultrastructural study of biopsy specimens demonstrated diffuse abnormalities, consistent with a drug-related, chronic liver damage.
Conclusions: Etretinate therapy may lead to a wide spectrum of hepatotoxic reactions, ranging from nonspecific reactive hepatitis to cirrhosis, and requires a close monitoring of liver function during
the first 6 months.

Keywords: etretinate, aromatic retinoid, Psoriasis, chronic hepatitis, steatosis, Fibrosis



Back